ap7am logo
Logo Bar bseindia nse-india msn yahoo youtube facebook google thehindu bbc ndtv v6 ABN NTv Tv9 etv namasthetelangaana sakshi andhrajyothy eenadu ap7am bhakti espncricinfo wikipedia twitter

Stay away from cough medicines containing codeine: Doctors

Wed, Dec 23, 2015, 01:34 PM
London, Dec 23: Codeine, a widely prescribed painkiller, can also be purchased over the counter in preparations of cold/cough remedies but over consumption of such medicines can lead to a “confusuional” state and loss of the ability to create new memories, says a new study.

There is little evidence showing benefits of codeine in cough remedies, and the risks associated with codeine use in over the counter cough suppressants may be "particularly unnecessary" because of the lack of evidence, the experts said.

An article in the Journal BMJ Case Reports described the first published case of confusional state in a healthy 14-year-old girl attributed to excessive consumption of over the counter cough medicine that contained codeine.

Codeine intoxication symptoms often include central nervous system depression, respiratory depression, severe itching of the skin, and flushing. Confusion is a relatively unusual complaint.

However, in this particular case, the teenage girl experienced confusion and the loss of the ability to create new memories.

She falsely reported to have completed tasks, for example, by claiming to have showered when it was obvious to her mother that she had not.

She slept up to 20 hours a day, had a decreased attention span and suffered from intermittent headaches.

Before these symptoms, the patient experienced flu-like symptoms over a 15 day period, during which she was absent from school. She had been taking 2-3 spoonfuls daily of codeine cough suppressant, oral codeine phosphate, over this time.

The patient had not exceeded the recommended daily dosage of three-six spoonfuls, but she had exceeded the maximum recommended duration of usage of three days.

Each spoonful is equivalent to 15 mg of codeine, and the patient consumed a total of 450-675 mg over 15 days, instead of the recommended maximum dosage of 270 mg during any given course of treatment.

A urine test reported positive for codeine, and no other ***** were present.

The doctors warned that there have been many reported child and adolescent deaths following codeine use, and they concluded that "the combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC (over the counter) codeine preparations may be unwarranted."
Agency: IANS
X

Feedback Form

Your IP address: 54.166.5.76